Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 200, NWS Nashville, TN

June 13, 1997Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 13, 1997, 2:42 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 2:42 PM CDT (19:42 UTC)
Expired
Jun 13, 1997, 3:30 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:50 PM CDTThunderstorm Wind 50Greenbrier, TNSeveral trees were blown down.
Jun 13, 3:00 PM CDTThunderstorm Wind 50Hendersonville, TNSeveral trees were blown down.
Jun 13, 3:05 PM CDTThunderstorm Wind 50Gallatin, TNSeveral trees were blown down. A tin roof was blown off a building.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 131943 RRA
SVRBNA
TNC147-165-132030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...ROBERTSON COUNTY...SUMNER COUNTY
 
AT 241 PM CDT A SEVERE THUNDERSTORM WAS LOCATED NEAR SPRINGFIELD MOVING
EAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE HAIL THE SIZE OF DIMES
AND WIND GUSTS NEAR 65 MPH. THIS STORM WAS MOVING TOWARDS THE CITIES OF
CROSS PLAINS...WHITE HOUSE...BETHPAGE AND WESTMORELAND.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE lROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:42 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI JUN 13 1997

CONVECTION FIRING ALONG BOUNDARY IN WRN MID TN AND IS HOLDING TOGETHER
AS IT MOVES EAST.  MAIN BOUNDARY IS ALONG OHIO RIVER EXTENDING OUT FROM
A LOW IN SOUTH CENTRAL MO.  ETA HAS PLACEMENT OF LOW MUCH CLOSER AT 18Z
THAN NGM (WHICH IS TOO FAR N) SO WILL GO WITH IT.  THIS CONVECTION
SHOULD EXIT CWA BY 00Z AND NEXT BATCH OF PRECIP SHOULD COME TONIGHT AFT
9Z.  THIS MDL RUN SHOWING THE LOW MOVING EAST ALONG THE BNDRY INSTEAD
OF THE BNDRY MOVING S THROUGH TN.  SO MDLS KEEPING HVY PRECIP NORTH.
WITH LOW BEING CLOSER THAN ORIGINALLY THOUGHT AM MORE CONCERNED WITH TS
TONIGHT THAN WAS BEFORE.  WITH PWS ARND 1.5 COULD SEE SOME HVY RAIN BUT
DON'T THINK WE'LL SEE THE TRAINING PREVIOUSLY ANTICIPATED.

THINGS SHOULD CLEAR UP BY SAT AFTN AND SUN SHOULD BE A PRETTY GOOD DAY.
FWC AND FAN TEMPS PRETTY SIMILAR SO WILL GO WITH THAT.  AS FOR POPS FWC
LOOKS OK.

BNA 6j8/80/63/86 85-0

SW/12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Jun 13, 1:48 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson42 min
Jun 13, 2:02 PM CDTSevere Thunderstorm WarningOHXHickman, Maury43 min
Jun 13, 2:12 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson33 min
Jun 13, 2:24 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Jun 13, 2:55 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson50 min
Jun 13, 3:14 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale31 min
Jun 13, 3:29 PM CDTSevere Thunderstorm WarningOHXWilson46 min
Jun 13, 3:45 PM CDTSevere Thunderstorm WarningOHXJackson, Smith45 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningOHXCannon, Warren35 min
Jun 13, 4:00 PM CDTSevere Thunderstorm WarningOHXClay30 min
Jun 13, 4:07 PM CDTSevere Thunderstorm WarningOHXPutnam53 min
Jun 13, 4:16 PM CDTSevere Thunderstorm WarningOHXDeKalb29 min
Jun 13, 4:19 PM CDTSevere Thunderstorm WarningOHXOverton41 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningOHXPickett34 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningOHXFranklin29 min
Jun 13, 4:54 PM CDTTornado WarningOHXFranklin51 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningOHXBenton52 min
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningOHXStewart44 min
Jun 13, 5:20 PM CDTTornado WarningOHXGrundy, Marion40 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys57 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jun 13, 6:23 PM CDTSevere Thunderstorm WarningOHXDickson67 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningOHXHickman, Perry64 min
Jun 13, 6:50 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson40 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningOHXCheatham31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.